MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Insufficient Information (4580)
Type of Reportable Event Death
Event or Problem Description
The manufacturer was informed that a patient who underwent a reoperation with a carbomedics top hat aortic mechanical valve size 21 passed away.The top hat valve had been implanted to replace a sutureless aortic bioprosthesis (perceval plus size l, sn (b)(6)) which had shown a leaflet not coapting completely leading to central leak (vigilance reports submitted to fda on 14-feb-2024 and 21-mar-2024, corcym ref.(b)(4)).As per information received, the reoperation was carried out in the evening of the same day of perceval valve implant.Approximately 8 hours later.Reportedly, the patient was already very complicated.The preoperative echocardiography was showing the following values: aortic valve area (ava) 1 square centimeter with a mean gradient of 46/25 mmhg, severe mitral regurgitation (mr) for 2-3 months, grade 2 tricuspid regurgitation (tr), pulmonary artery pressure (pap) of 45 mmhg, ef %45.The patient had undergone stenting of the rca and cx arteries one year before; the stents were found patent in the preoperative coronary angiography.The manufacturer is following up with the site to retrieve further information on the event and the device involved.
 
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.H3 other text : unknown disposition.
 
Event or Problem Description
The manufacturer was informed that a patient who underwent a reoperation with a top hat size 21 aortic mechanical valve passed away.The top hat valve had been implanted to replace a sutureless aortic bioprosthesis (perceval plus size l, sn (b)(6)) which had shown a leaflet not coapting completely leading to central leak.As per information received, the reoperation was carried out in the evening of the same day of perceval valve implant.Approximately 8 hours later.Reportedly, the patient was already very complicated.The preoperative echocardiography was showing the following values: aortic valve area (ava) 1 square centimeter with a mean gradient of 46/25 mmhg, severe mitral regurgitation (mr) for 2-3 months, grade 2 tricuspid regurgitation (tr), pulmonary artery pressure (pap) of 45 mmhg, ef %45.The patient had undergone stenting of the rca and cx arteries one year before; the stents were found patent in the preoperative coronary angiography.According to further information received, the patient annulus size was 27 mm and it was confirmed that the top hat mechanical valve was positioned supra-annularly.
 
Additional Manufacturer Narrative
Updated fields: b4, b5, g3, g6, h2, h6, h11.Note: the medical device problem code has been updated based on the additional information received.Based on the information available to the manufacturer, the definite root cause of the reported event cannot ultimately be established.It should be noted though that, according to the further information received, the patient's annulus size was 27 mm, which is too small both for a perceval valve size l and a carbomedics top hat size 21 mechanical prosthesis on the basis of dimensional considerations.As such, both prostheses were undersized with respect to the patient's annulus dimensions.It is not known to the manufacturer if peculiar anatomical factors could have contributed to the undersizing of the selected prostheses.While the review of the manufacturing and material records of the top hat prosthesis involved in the reported event confirmed that this device satisfied all required material, visual, and performance standards at the time of manufacture and release, and no anomalies were found suggestive of a possible relationship between the event and the device quality, an important aspect to be considered is related to the patient's complicated clinical scenario, which could reasonably have contributed to the reported patient's death.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vc 13040
IT  13040
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggia, vc 13040
IT   13040
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key18986344
Report Number3005687633-2024-00104
Device Sequence Number2858282
Product Code LWQ
UDI-Device Identifier08022057012906
UDI-Public(01)08022057012906(240)S5-021(17)270426
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberS5-021
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2024
Supplement Date Received by Manufacturer08/01/2024
Initial Report FDA Received Date03/27/2024
Supplement Report FDA Received Date08/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age75 YR
Patient SexMale